Texas, 2020

Heat in Texas, August 13, 2020

August 13, 2020 · NWS SHV · 21 events in 21 counties and zones

An upper level ridge of high pressure centered over New Mexico into Western Texas and Oklahoma expanded east into East Texas and Western Louisiana on August 13th. This strong sinking motion beneath this ridge resulted in compressional heating over these areas, with afternoon temperatures climbing into the upper 90s to in excess of 100 degrees.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure centered over New Mexico into Western Texas and Oklahoma expanded east into East Texas and Western Louisiana on August 13th. This strong sinking motion beneath this ridge resulted in compressional heating over these areas, with afternoon temperatures climbing into the upper 90s to in excess of 100 degrees. Little mixing of dewpoints occurred, with the heat and humidity contributing to heat indices ranging from 105-110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 8:46 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 8:46 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
946 AM CDT Thu Aug 13 2020

.UPDATE...

The morning update adjusted afternoon PoPs just a tad. Outside of
that, no other updates needed at this time.

/44/

&&

AVIATION...

For the ArkLaTex terminals SKC over TX w/ VFR decks over AR/LA
8-12ft and drifting Eastward. Patchy BR may still affect a site or
two. S/SW/W winds Today near 10KT backing to S at 14/00Z. Models
indicating another nocturnal TS push overnight into Friday with
IFR/MVFR if so. Wknd looks summery with a popup TS possible. /24/

PREV DISCUSSION... /issued 351 AM CDT Thu Aug 13 2020/

SHORT TERM...

Fair skies for most of our West as drier air is arriving with W/NW
flow through out the sensible atmosphere. The decks over our East
continue to lift into the mid levels as the drier air is eroding
lower levels. This lift still has a few showers along the MS river
with one even in Ouachita parish exiting stage right. Air temps
are in the low to mid 70s mainly for areas seeing rainfall
yesterday. Much of E TX is upper 70s to right at 80 at Tyler and
Lufkin.

Still looks good for today's heat advisory for much of the area
from Noon until 8pm. In fact, perhaps to linger into Friday for
half of us again. However, another nocturnal push of showers and
thunderstorms is modeled consistently among many prognostications
for the I-49 corridor and points east for the most part, but we
will see how it unfolds in subsequent runs.

The SPC has a marginal risk for day one in which we will see
activity more likely overnight than this afternoon and perhaps
even brushing into NE TX again riding down the I-49 corridor. The
WPC QPF amounts should not see a repeat of such epic proportions
as yesterday's event with no excessive rainfall outlook for us.

Little change to the wet soil during today with a repeat tomorrow
to start the day ranging all through the 70s's once again. Highs
tomorrow similar to today with triple digit potential in E TX,
while much cooler upper 80s East of I-49 with the clouds and
expected rainfall activity. /24/

LONG TERM.../Friday Night through Wednesday Night/

Weak shortwave energy will exit the SE sections of NCntrl LA Friday
evening, with any isolated convection during the late afternoon
diminishing by sunset. Upper level ridging anchored over the Desert
SW/Four Corners Region Friday remains progged to amplify N into the
Nrn Rockies/Cntrl Plains while expanding E into the Mid/Lower MS
Valley Saturday, thus enhancing the heat across the region. Although
the GFS washes out the weak sfc bndry over extreme SE OK/Srn AR
Saturday, the ECMWF maintains this bndry in place for one more day,
with heat indices near or exceeding 105 degrees over much of the
region. Isolated afternoon convection still can't be ruled out
Saturday over the Ern sections of Ncntrl LA along the Ern periphery
of the ridge, before diminishing by sunset with the loss of heating.

There is general agreement amongst the medium range progs of a
shortwave trough dropping S into the Lower MS Valley Sunday, which
should help enhance isolated to sct convection development over
Scntrl AR/N LA/Deep E TX mainly during the afternoon, before
diminishing in the evening. Have tailored slight chance to low
chance pops over these areas, with a deepening NW flow aloft ahead
of the amplifying Wrn CONUS upper ridge helping to reinforce a weak
sfc front S into the region Sunday night and Monday, about 12 hrs
sooner than what has been progged the last few days. Drier air near
and ahead of the front is progged to quickly advect Swd Monday, with
the models suggesting very little if any QPF, and thus have tapered
back pops to slight chance areawide, with slightly cooler temps and
lower RH's expected to be ushered in the front's wake. A second and
stronger shortwave trough will drop SE across the Mid MS Valley/Mid-
South region Tuesday thus reinforcing the dry air already in place,
with the GFS depicting the potential for isolated convection
developing with a more amplified troughing solution mainly near/S of
I-20. Thus have maintained slight chance pops for this area, before
trending with a dry forecast for the mid and late week timeframe as
the region becomes influenced by sfc ridging from the OH valley SW
into ECntrl TX. Thus, near to slightly below normal temps and lower
RH's look to persist from midweek through the end of the next work
week. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  97  77  95  78 /  20  10  30  10
MLU  93  75  89  75 /  40  30  40  10
DEQ  93  73  90  73 /  20  20  30  10
TXK  93  75  91  75 /  20  20  20  10
ELD  92  74  89  73 /  30  30  30  10
TYR  99  79 100  79 /  10  10  10   0
GGG  98  78  97  78 /  10  10  20   0
LFK  99  77  99  77 /  10  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ070-071.

LA...Heat Advisory until 8 PM CDT this evening for LAZ001>004-010>012-
     017-018.

OK...None.
TX...Heat Advisory until 8 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

15/24/44
Hazardous weather outlook, Aug 13, 5:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
611 AM CDT Thu Aug 13 2020

ARZ050-051-059>061-072-073-LAZ005-006-013-014-019>022-OKZ077-
141100-
Sevier-Howard-Little River-Hempstead-Nevada-Columbia-Union-
Lincoln-Jackson-Ouachita-Winn-Grant-Caldwell-La Salle-McCurtain-
611 AM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana and
southeast Oklahoma.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will be possible today across
portions of Southeast Oklahoma, Southwest Arkansas, and the
eastern sections of Northcentral Louisiana, as an upper level
disturbance moves across these areas. Isolated strong
thunderstorms can not be ruled out, with locally gusty winds and
brief heavy rainfall possible before diminishing this evening.
However, additional showers and thunderstorms are expected to
develop late tonight over Eastern Oklahoma and Western Arkansas,
which will shift south into Southeast Oklahoma and Southwest
Arkansas. Isolated strong to severe thunderstorms will be possible
with these storms late, with damaging winds and brief heavy
rainfall possible. Given the saturated grounds over Southwest
Arkansas, any prolonged heavy rainfall could result in localized
flash flooding late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered showers and thunderstorms will be possible Friday across
Southeast Oklahoma, Southwest Arkansas, and Northcentral
Louisiana, before diminishing from north to south during the day.
Isolated strong to severe thunderstorms will be possible during
the morning, capable of damaging winds and brief heavy rainfall,
and even localized flash flooding over Southwest Arkansas.
Afterwards, hot and humid conditions are expected this weekend,
with heat indices near or exceeding 105 degrees. Isolated showers
and thunderstorms will be possible over Southwest Arkansas and
Northcentral Louisiana Friday through Monday, before a weak
surface front moves through the region late Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed today and tonight for
any isolated strong or severe thunderstorms that may develop. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

ARZ070-071-LAZ001>004-010>012-017-018-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-141100-
Miller-Lafayette-Caddo-Bossier-Webster-Claiborne-De Soto-
Red River-Bienville-Sabine-Natchitoches-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
611 AM CDT Thu Aug 13 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Very hot and humid conditions are expected today across East
Texas, extreme Southwest Arkansas, and Western Louisiana, as
temperatures climb into the mid 90s to near 100 degrees. When
combined with the high humidity, heat indices will range from
105-110 degrees. Thus, a Heat Advisory is in effect from 12 pm to
8 pm today for these areas. In addition, isolated to widely
scattered showers and thunderstorms will be possible this
afternoon over portions of Western Louisiana, before diminishing
by this evening. However, additional showers and thunderstorms
will develop later tonight across Eastern Oklahoma and Western
Arkansas, which may move into portions of North Louisiana by or
prior to daybreak Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered showers and thunderstorms will be possible
Friday across extreme Eastern Texas and North Louisiana, as an
upper level disturbance shifts south through the area. Isolated
strong to severe thunderstorms will be possible during the
morning, capable of damaging winds and brief heavy rainfall,
before diminishing from north to south during the day. However,
hot and humid conditions are expected Friday through this
weekend over East Texas and Western Louisiana, with heat indices
near or exceeding 105 degrees each day. Isolated showers and
thunderstorms will be possible over extreme Eastern Texas and
Western Louisiana Sunday through Tuesday, before a weak surface
front moves through the region Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight.

15

In the hours before

Local storm report, Aug 13, 5:45 AM CST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
645 AM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      1 NE NASHVILLE          33.95N 93.84W
08/12/2020                   HOWARD             AR   PUBLIC

            HIGH WATER ENTERED THE DOLLAR GENERAL STORE
            AT THE CORNER OF HIGHWAY 371 AND HIGHWAY 27
            IN NASHVILLE. REPORT FROM SOCIAL MEDIA.

&&

15
Special weather statement, Aug 13, 10:36 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1136 AM CDT Thu Aug 13 2020

LAZ014-131715-
Ouachita LA-
1136 AM CDT Thu Aug 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OUACHITA PARISH
UNTIL 1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sterlington, or 7 miles north of Swartz, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monroe, Swartz, Sterlington, Fairbanks, Perryville, Guthrie and
Millhaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 9194 3245 9194 3244 9196 3269 9208
      3270 9206 3269 9204 3270 9203 3271 9204
      3271 9197 3268 9197 3266 9194 3267 9192
      3266 9191 3260 9193 3251 9190
TIME...MOT...LOC 1636Z 331DEG 18KT 3267 9195

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Red River

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Bowie

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Camp

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Titus

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Morris

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Cass

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Upshur

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Heat, Smith

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Heat, Gregg

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Panola

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Panola forecast zone
Reported by
ASOS
Coordinates
32.162, -94.306 (the zone’s center; the record gives no point)

Heat, Rusk

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Rusk forecast zone
Reported by
ASOS
Coordinates
32.108, -94.762 (the zone’s center; the record gives no point)

Heat, Cherokee

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
ASOS
Coordinates
31.837, -95.165 (the zone’s center; the record gives no point)

Heat, Angelina

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Angelina forecast zone
Reported by
ASOS
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Heat, Nacogdoches

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Nacogdoches forecast zone
Reported by
ASOS
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
31.792, -94.145 (the zone’s center; the record gives no point)

Heat, San Augustine

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
August 13, 11:00 AM CST to 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908535, 908536, 908537, 908538, 908539, 908540, 908541, 908543, 908545, 908546, 908547, 908548, 908549, 908550, 908551, 908552, 908553, 908554, 908555, 908556, 908557.